Kentucky, 2003Flash Flood in Kentucky, August 4, 2003
August 4, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 8:15 PM EST, 8 hours 15 minutes earlier.
Area forecast discussion, Aug 3, 8:15 PM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
915 PM EDT SUN AUG 3 2003
AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING
SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS
ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER
ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL
KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT
FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT
FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME.
.JKL...NONE.
SBH
-----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
-----------------------------------------------------------------
415 PM EDT SUN AUG 3 2003
18Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER THE MIDWEST
AND OHIO VALLEY WITH A COLD FRONT STRETCHED BACK INTO EASTERN
KANSAS. ON SATELLITE...THE DEEPER CLOUDS HAVE JUST ABOUT EXITED
KENTUCKY TO THE EAST ALONG WITH THE REMAINS OF THE EARLIER MCS. JUST
A SCATTERED CU FIELD EXISTS THROUGH KENTUCKY FURTHER WEST TO A NEW
DEVELOPING MCS OVER WESTERN TENNESSEE. THE EARLIER RAIN AND CLOUD
COVER HAS KEPT TEMPERATURES MAINLY IN THE 70S THROUGH EAST KENTUCKY
AND ALSO HAMPERED CONVECTIVE REDEVELOPMENT WITH JUST A FEW SPOTTY
LIGHT SHOWERS AROUND AT 3 PM.
THE 12Z MODELS...FINALLY AVAILABLE IN AWIPS...ARE IN GOOD AGREEMENT
WITH THE LONGWAVE PATTERN BUT DIFFER WITH THE TOUGHER DETAILS OF
INDIVIDUAL SHORT WAVES. THEY ALL SPIN THE EVER PRESENT CLOSED UPPER
LOW THROUGH THE UPPER MIDWEST AND NORTHERN OHIO VALLEY BY TUESDAY
MORNING. IT OPENS UP BY MIDWEEK AND SLOWLY LIFTS INTO EASTERN CANADA
LEAVING BEHIND A BROAD TROUGH OVER THE EASTERN HALF OF THE NATION
THROUGH THE END OF THE WEEK. THIS WESTERN RIDGE AND EASTERN TROUGH
PATTERN CONTINUES THROUGH THE WEEKEND WITH THE AXIS EDGING EAST OF
THE APPALACHIANS. THE MAIN IDENTIFIABLE SHORTWAVE WILL SWING THROUGH
HERE EARLY MONDAY WITH ADDITIONAL WEAKER AND HARDER TO TIME ONES
CYCLING THROUGH BEFORE AND AFTER. ANOTHER GOOD ONE LOOKS TO GO
THROUGH KENTUCKY WEDNESDAY.
SENSIBLE WEATHER WILL FEATURE A LIKELY QUIET EVENING AWAITING THE
NEXT MCS DEVELOPMENT. MAIN CONCERN FOR THIS WILL BE LATER TONIGHT
SIMILAR TO THE ONE WE HAD THIS MORNING. DEPENDING ON THE AMOUNT AND
COVERAGE OF ANY LATE NIGHT ACTIVITY ADDITION STORMS ARE A GOOD BET
FOR MONDAY WITH THE UPPER LEVEL SUPPORT AND LEFT OVER CONVECTIVE
BOUNDARIES. FOR THE REST OF THE WORK WEEK WILL RUN WITH DIURNAL
CHANCES OF SHOWERS AND THUNDERSTORMS WITH A PEAK FOR THAT WAVE ON
WEDNESDAY AND THEN LESSER SKY COVER/POPS LATER IN THE WEEK. WITH THE
MAIN TROUGH AXIS SHIFTING EAST FOR SATURDAY AND SUNDAY WILL GO WITH
AN OPTIMISTICALLY DRY FORECAST. TEMPS WILL BE SLIGHTLY BELOW NORMAL
FOR HIGHS THROUGH THE PERIOD DUE TO THE CLOUDS AND PRECIPITATION.
MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT
DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR HIGHS...PREFER THE
MIDDLE OF THE ROAD MAV NUMBERS FOR HIGHS MONDAY VERSES THE TOO WARM
FWC AND TOO COOL MET. THE MET CONTINUES ON THE COOL SIDE FOR TUESDAY
...THE OTHER/S LOW 80S ARE MORE REASONABLE. AS FOR POPS...BIGGEST
DISAGREEMENT IS WITH TONIGHT WITH THE FWC WAY TOO LOW AND THE MAV
MORE REASONABLE. GOOD CHANCE LOOKS IN ORDER FOR MONDAY SIMILAR TO
MAV AND FWC.
AS FOR THE GFE GRIDS AND IFPS...GENERALLY JUST TWEAKED THE CURRENT
GRIDS WITH LITTLE NEW...12Z...MODEL DATA AVAILABLE TO POPULATE WITH.
KEPT THE IDEA OF COOLER MAXES FOR MONDAY WITH THE CLOUDS AND
PRECIPITATION AROUND. OTHERWISE WENT WITH A DIURNAL TREND TO SKY AND
POPS THROUGH FRIDAY WITH A DRIER WEEKEND.
PRELIMINARY CCF NUMBERS:
LOZ 065/081 063/082 066 254
JKL 067/079 067/081 067 254
GREIF
----------------------------------------------------------------
1112 AM EDT SUN AUG 3 2003
LAST OF THE SHOWERS WHICH CAUSED SOME ISOLATED HYDRO PROBLEMS
EARLIER THIS MORNING IN PORTIONS OF OUR SOUTHWEST COUNTIES IS
EXITING THE AREA. PLENTY OF CLOUD DEBRIS LEFT BEHIND...WITH ANY
HOLES QUICKLY FILLING IN WITH SOME STRATOCU. TRIGGERS UPSTREAM WILL
HOLD OFF THEIR INFLUENCE UNTIL THE TONIGHT PERIOD. WITH ATMOSPHERE
PRETTY WORKED OVER...WOULD IMAGINE ANY AFTERNOON CONVECTION WOULD BE
ISOLATED AND BELOW SEVERE LIMITS. WILL UPDATE ALL ELEMENTS TO
REFLECT CURRENT TRENDS.
GEOGERIAN
----------------------------------------------------------------
245 AM EDT SUN AUG 3 2003
LATEST WATER VAPOR SAT PICS ONCE AGAIN SHOW PERSISTENT UPPER LOW
SPINNING NEAR LAKE SUPERIOR...AND THIS MORNING/S FORECAST CONCERNS
ARE AGAIN TIMING PCPN CHANCES WITH ASSOCIATED JET STEAKS/IMPULSES
ROTATING AROUND THIS LOW. GFS AND ETA PROVIDE SLIGHTLY DIFFERENT
SOLUTIONS ON THE EVOLUTION OF THIS UPPER LOW...WITH THE GFS OPENING
UP THE LOW AND SWINGING TROF AXIS THROUGH OUR AREA MONDAY
NIGHT...WHILE THE ETA KEEPS THE LOW CLOSED A LITTLE LONGER AND IS
SLOWER WITH THE UPPER TROF PASSAGE. THE GFS HAS SHOWN A BETTER RUN
TO RUN CONSISTENCY...BUT WITH UPPER JET ENERGY STILL PROGGED TO BE
ON THE WESTERN SIDE OF THE TROF...SLOWER/STRONGER ETA SOLUTION
CERTAINLY POSSIBLE. FOR THIS FORECAST...USED A BLEND OF THE GFS/ETA
FOR TIMING OF UPPER TROF PASSAGE.
FOR TODAY...WATCHING NEXT SHORTWAVE ROTATE THROUGH SRN IL ATTM.
GFS/ETA AGREE THAT THIS WAVE AND ASSOCIATED UPPER DIVERGENCE SWING
THROUGH TO THE NORTH EARLY IN THE DAY. AS A RESULT...PLACED HIGHEST
POPS EARLY TODAY. WITH SOME SUN EXPECTED DURING THE
AFTERNOON...LEANED TOWARD WARMER FWC GUIDANCE VALUES FOR HIGHS TODAY.
LOWERED POPS TO CHANCE CATEGORY TONIGHT...AS BEST JET DYNAMICS
APPEAR TO REMAIN TO OUR NORTH AND WEST. HOWEVER...BEST CHANCE OF
PCPN MAY BE ON MONDAY...WITH MAIN UPPER TROF AXIS PUSHES INTO
CENTRAL KY BY 00Z/TUES UNDER GOOD UPPER DIVERGENCE. AS A
RESULT...INCREASED POPS IN THE NORTHWEST ZONES FOR MONDAY. WITH
UNCERTAINTY OF THE TIMING OF THE UPPER TROF PASSAGE...KEPT CHANCE
POPS LINGERING INTO MONDAY NIGHT.
DROPPED POPS DOWN TO SLIGHT CHANCE IN THE WESTERN ZONES ON TUESDAY
WITH UPPER TROF AXIS AND ASSOCIATED MID LEVEL COOL POOL WELL TO OUR
EAST.
HYSELL
---------------------------------------------------------------------
Hazardous weather outlook, Aug 3, 9:30 PM EST, 7 hours before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1030 PM EDT SUN AUG 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL OCCUR TONIGHT. THE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT SOME OF THE STORMS WILL
BRING BRIEF HEAVY RAIN. UP TO ONE INCH OF RAIN MAY FALL IN A FEW
SPOTS DURING THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A CHANCE FOR THUNDERSTORMS EXISTS MONDAY THROUGH FRIDAY...WITH THE
BEST CHANCE FOR STORMS ON MONDAY. SOME OF THE STORMS MONDAY
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN THE
SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH. THERE IS ALSO THE
THREAT OF FLASH FLOODING ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY.
PH/PG/SBH
Flash Flood, Laurel
- When
- August 4, 4:30 AM EST to 7:30 AM EST
- Where
- Laurel County, London
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
Cort Road was covered with three to four feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Lightning Strikes in Ohio, August 4, 20031 death · 1 injured · 11 events
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333052.